Hail, Montgomery
- When
- April 30, 10:48 PM CST
- Where
- Montgomery County, 0.88 mi SE of Elk City
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.270, -95.910
A strong frontal boundary draped across the area in conjunction with rich low-level moisture resulted in a few strong to severe thunderstorms across southeast Kansas during the late evening hours on the 30th. Dime sized hail occurred near Elk City and Independence in Montgomery county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A strong frontal boundary draped across the area in conjunction with rich low-level moisture resulted in a few strong to severe thunderstorms across southeast Kansas during the late evening hours on the 30th. Dime sized hail occurred near Elk City and Independence in Montgomery county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 30, 9:21 PM CST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1021 PM CDT THU APR 30 2009 .UPDATE... SCT TSRA DEVELOPING OVER E & SE KS AS COLD FRONT...DRAPED FROM NEAR KTOP SE THRU KICT TO NW OK ADVANCES SE TOWARD GRADUALLY RICHER MOISTURE. COLD FRONT SHOULD CONTINUE S/SE ADVANCE THROUGHOUT THE NIGHT BUT DECELERATE & LIKELY STALL IN W-E MANNER ACROSS NRN OK AS SUBTLE MID-LEVEL SHORTWAVE SCOOTS E ACROSS KS FRI MORNING. LOW-LEVEL DIRECTIONAL SHEAR IMPRESSIVE & THEREFORE POTENTIAL FOR STRONG-SEVERE TSRA STILL EXISTS ACROSS BOTH SC & SE KS LATE TONIGHT. SFC-850MB CONVERGENCE TO GRADUALLY INCREASE EARLY FRI MORNING AS COLD FRONT DECELERATES. AS SUCH INCREASING POTENTIAL FOR +RA APPEARS MOST FAVORABLE OVER SC & SE KS OF 125-150% OF NORMAL RESIDE THRU FRI AFTERNOON & HAVE SHUNTED HIGHEST POPS FOR REST OF TONIGHT EWD ACROSS SE KS. REST OF INHERITED FORECAST KEPT INTACT. && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCT TSRA DEVELOPING OVER E & SE KS AS COLD FRONT CONTINUES SLOW SE MOVEMENT TOWARD GRADUALLY MORE MOIST ENVIRONMENT. WITH FORECAST EVOLVING AS ANTICIPATED 01/06Z TAFS TO BE NEARLY IDENTICAL TO 00Z ISSUANCE FOR MOST OF VALID TAF CYCLE WITH LOW-END MVFR CIGS FCST ACROSS SC & SE KS TERMINALS WHERE LOCALIZED VSBYS OF 2-3SM LIKELY IN AREAS OF +TSRA. && .PREV DISCUSSION... /ISSUED 630 PM CDT THU APR 30 2009/ AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU COLD FRONT SAGGING SE ACROSS CNTRL KS WILL SERVE AS PRIMARY FOCUS FOR TSRA REDEVELOPMENT OVER SC & SE KS TONIGHT. INTERACTING WITH HIGH OCTANE FUEL...MANY TSRA ARE LIKELY TO PRODUCE +RA THAT WILL REDUCE VSBYS TO 2-3SM AT KHUT...KICT & KCNU FROM 01/03Z THROUGH 01/12Z WITH CIGS FLIRTING WITH IFR CATEGORY IN SUCH SITUATIONS. FOR NOW HAVE OVC012CB TO THESE 3 TERMINALS WHEN +TSRA ARE EXPECTED. VFR CATEGORICAL CIGS OF 3,500-4,000FT ARE ANTICIPATED FOR KRSL & KSLN FOR THE 01/0ZZ TAF CYCLE. PREV DISCUSSION... /ISSUED 315 PM CDT THU APR 30 2009/ DISCUSSION... THE MAIN FORECAST CONCERNS WITH THIS UPDATE WILL CONTINUE TO GYRATE AROUND THE ACTIVE WEATHER PATTERN WITH MORE EPISODES OF RAINFALL EXPECTED FOR THE NEXT SEVERAL DAYS...FOLLOWED BY POSSIBLE SEVERE WEATHER CHANCES FOR TONIGHT INTO EARLY FRIDAY MORNING AND COOLER DAYTIME TEMPERATURES. TONIGHT SURFACE FRONT CONTINUES TO SAG SOUTHWARD ACROSS THE REGION WITH SOME WEAK ACTIVITY PERCOLATING ALONG THE FRONT...HOWEVER STRONG ATMOSPHERIC DESTABILIZATION IS OCCURRING FOR LOCATIONS JUST SOUTHWEST OF SOUTH CENTRAL KANSAS. EXPECT SCATTERED THUNDERSTORMS TO ERUPT LATER THIS AFTERNOON AND EVENING ALONG THE FRONT...WITH MORE INTENSE UPDRAFTS(SEVERE WEATHER...LARGE HAIL/DAMAGING WINDS) MATERIALIZING IN THE HIGHER INSTABILITY AREAS. OTHERWISE MODELS SHOW LOW LEVEL JET/MOISTURE TRANSPORT INCREASING AGAIN LATE TONIGHT...WITH ELEVATED CONVECTION BECOMING LIKELY VERY LATE TONIGHT ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. THERE IS A POSSIBILITY FOR LARGE HAIL WITH SOME OF THIS ACTIVITY TOWARDS DAYBREAK...AS MODELS INDICATE INCREASING DIRECTIONAL SHEAR IN THE 700-500MB LAYER WHICH COULD ALTER THE STORM BEHAVIOR. HEAVY RAIN WILL ALSO BE A CONCERN WITH THIS ACTIVITY. FRI-SUN COOLER BELOW NORMAL TEMPERATURES WILL BE IN STORE FOR KANSAS DURING THIS PERIOD...AS A FRONTAL BOUNDARY SAGS SLOWLY SOUTHWARD ACROSS THE REGION. THE ACTIVITY WILL GRADUALLY SHIFT NORTHEAST DURING THE DAY ON FRIDAY AS ISENTROPIC LIFT REGIME MIGRATES EASTWARD. ONCE AGAIN ANOTHER ROUND OF STORMS COULD DEVELOP FRIDAY NIGHT AND CONTINUE INTO SATURDAY MORNING...AS A SLOW MOVING 850MB BOUNDARY BECOMES A LIKELY FOCUS AREA FOR ELEVATED ACTIVITY. ISENTROPIC LIFT/MOISTURE TRANSPORT WILL INCREASE OVER THE TOP OF THIS BOUNDARY WITH SOUTHERN KANSAS HAVING THE HIGHER CHANCES FOR EVEN MORE HEAVY RAINFALL. AS A RESULT WE WILL WILL EXTEND THE FLASH FLOOD WATCH THROUGH SATURDAY MORNING...GIVEN THAT GROUND SOILS ARE SATURATED YIELDING LOW FLASH FLOOD GUIDANCE NUMBERS. ANOTHER COOL BELOW NORMAL DAY WILL BE IN STORE FOR MUCH OF THE REGION ON SUNDAY...BUT IT LOOKS LIKE THE RAIN CHANCES WILL BEGIN TO TAPER OFF FROM WEST TO EAST LATER IN THE DAY. EXTENDED: MON-THU CONFIDENCE IS FAIRLY HIGH THAT THE WEATHER PATTERN WILL REMAIN UNSETTLED THIS PERIOD GIVEN GENERAL SYNOPTIC PATTERN PREDICTED BY THE MODELS...HOWEVER CONFIDENCE IS LOW WITH REGARDS TO TIMING OF SHORT WAVES AS GFS/ECMWF MODELS CONTINUE TO SHOW POOR RUN TO RUN CONSISTENCY. FIRST ROUND OF PRECIPITATION COULD ARRIVE FOR MONDAY NIGHT INTO TUESDAY...FOLLOWED BY ANOTHER ROUND FOR WEDNESDAY NIGHT INTO THURSDAY. JAKUB AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU DIFFICULT AVIATION FORECAST WITH MUCH DEPENDENT ON CONVECTIVE TIMING/LOCATION. SEE PUBLIC DISCUSSION FOR PRECIPITATION/THUNDERSTORM POTENTIAL. CEILINGS WILL GENERALLY BE VFR OUTSIDE OF PRECIPITATION TODAY AND THIS EVENING...BUT WITH SURFACE BOUNDARY IN AREA TONIGHT...WILL LIKELY HAVE MVFR AND POTENTIALLY IFR IN HEAVY PRECIPITATION. BEST CHANCES FOR IFR APPEARS TO BE SOUTH OF HIGHWAY 400. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 55 57 46 56 / 60 60 60 60 HUTCHINSON 52 56 45 56 / 60 60 50 50 NEWTON 53 56 45 57 / 60 60 60 60 ELDORADO 55 57 46 56 / 60 60 60 60 WINFIELD-KWLD 57 59 47 57 / 60 60 70 70 RUSSELL 47 57 42 58 / 50 50 30 30 GREAT BEND 48 57 43 57 / 50 50 30 30 SALINA 49 56 44 58 / 60 60 30 30 MCPHERSON 51 57 45 57 / 60 60 40 40 COFFEYVILLE 59 66 49 58 / 70 70 70 70 CHANUTE 58 59 48 57 / 70 70 70 70 IOLA 57 58 48 57 / 70 70 70 70 PARSONS-KPPF 59 63 49 57 / 70 70 70 70 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ049>053- 067>072-082-083-091>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 409 PM CDT THU APR 30 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-012115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 409 PM CDT THU APR 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ONGOING FLOODING WILL CONTINUE ALONG A FEW RIVERS AND CREEKS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNING PRODUCTS FOR MORE SPECIFIC INFORMATION. THERE IS A SLIGHT RISK FOR SEVERE STORMS INTO THE EVENING HOURS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...WITH A RISK OF DAMAGING WINDS TO 60 MPH AND LARGE HAIL UP TO QUARTER SIZE. SHOWER AND THUNDERSTORM CHANCES WILL INCREASE LATE TONIGHT...AS RICH GULF MOISTURE OVERRIDES THE SLOW MOVING COLD FRONT. LOCALIZED HEAVY RAINFALL IS POSSIBLE...WHICH COULD AGGRAVATE OR RENEW FLOODING ACROSS PARTS OF THE AREA. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH FOR DETAILS. IN ADDITION...THERE IS A RISK FOR SOME OF THE STRONGER STORMS TO PRODUCE SEVERE HAIL...ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS AROUND DAYBREAK AS WIND SHEAR INCREASES ALOFT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA FOR FRIDAY THROUGH SUNDAY. THERE IS A CHANCE FOR SOME OF THE STORMS TO PRODUCE HEAVY RAINFALL...AND LARGE HAIL DURING THE MORNING HOURS ON FRIDAY. THE FLOODING PROBLEMS COULD CONTINUE INTO THE WEEKEND...PLEASE REFER TO LATEST FLASH FLOOD WATCH FOR MORE DETAILS. AFTER A BRIEF RESPITE ON SUNDAY NIGHT AND MONDAY...CHANCES FOR THUNDERSTORMS WILL RETURN TO THE AREA FOR MONDAY NIGHT AND TUESDAY...AND AGAIN FOR WEDNESDAY NIGHT INTO THURSDAY...AS ADDITIONAL WEATHER DISTURBANCES TRACK EASTWARD ACROSS THE REGION. A FEW STRONG STORMS AND SOME WITH LOCALLY HEAVY RAINFALL IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/CJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1133 PM CDT THU APR 30 2009 KSZ095-096-099-100-010530- LABETTE-MONTGOMERY-NEOSHO-WILSON- 1133 PM CDT THU APR 30 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LABETTE...MONTGOMERY...NEOSHO AND WILSON COUNTIES... AT 1133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR INDEPENDENCE...OR 14 MILES NORTHWEST OF COFFEYVILLE...AND MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. BILLINGS
The Tulsa radar (KINX), 126 km away, was scanning. The volume nearest the first event began at 04:47 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168098, 168099.